Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
October 2, 2001

Daily Care, Type 2

advertisement
Question from San Diego, California, USA:

I am 39 years old (5 feet tall, 106 pounds), have had type 2 diabetes for three months which is being controlled with diet and exercise, and my weight is down 12 pounds since diagnosis. Nine years ago, I had gestational diabetes which required insulin.

I exercise most every day varying the type from mild to strenuous. My pre-exercise blood glucose is about 100-115 mg/dl [5.6-6.4 mmol/L], and on strenuous exercise days, remains normal for the whole day, but spikes to 150-175 mg/dl [8.3-19.7 mmol/L] at bedtime, although I have no evening snack and last eat about 5-6 pm. Sometimes I exercise again at bedtime to bring it back down, although I would rather just go to sleep, but can’t because my feet start tingling and feel very cold. (My doctor said this foot problem will hopefully go away with time and good blood glucose control.) If I don’t exercise to bring it back down again, my morning level is about 130 mg/dl [7.2 mmol/L] whereas on non-strenuous days, it is mostly 80-90 mg/dl [4.4-5 mmol/L] in the morning. When it is 130 mg/dl [7.2 mmol/L] in the morning, I delay eating for a few hours because I don’t really want to exercise without food, but I am pretty hungry as I haven’t eaten since dinner the night before. I am having a hard time breaking this cycle, and the last week have had two midday hypo episodes for the first time. My morning cereal this week is also now causing some intermittent spikes to 150 mg/dl [8.3 mmol/L] two hours after eating, which was not happening before, and I seem to be taking more afternoon naps.

I know the diet and exercise is working, because my hemoglobin A1c has also dropped from 6.5 to 5.6% in 3 months, but I eat considerably less and exercise considerably more. Also, on some mild or moderate exercise days, my blood glucose goes up from 100 to 130 mg/dl [5.6-7.2 mmol/L], while on other days, it goes down from 150 to 75 mg/dl [8.3- 4.2 mmol/L] quite quickly.

I am trying to achieve some consistency here without medication, but I start to obsess when, two to three days per week, I get the bedtime high. Please explain how I can correct this situation, I am starting to feel like I have type 1 when I see exercise causing the blood glucose to go up. Do I need intermittent insulin to knock down these bedtime highs? Would adding insulin cause more lows?

Answer:

You may want to talk to your physician about several oral medications available for treatment of patients with type�2 diabetes. These medications have in common the fact that they work acutely, surrounding the meal (duration two to four hours). They are not long-acting and would cause minimal effect on nocturnal blood sugars. They include such medications as Prandin [repaglinide ] and Starlix [nateglinide]. If you had some help with bedtime blood sugars, it would be easier to comply with diet rest of the time, especially in the morning. I would suggest you speak to your physician about these medications.

JTL